Mississippi, 2017

Damaging Winds in Mississippi, May 27 to 28, 2017

May 27 to 28, 2017 · NWS MEG · 20 events in 11 counties and zones

Severe thunderstorms associated with a bow echo and separate Derecho caused widespread wind damage and a few marginally severe hail reports during the evening and early overnight hours of May 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Severe thunderstorms associated with a bow echo and separate Derecho caused widespread wind damage and a few marginally severe hail reports during the evening and early overnight hours of May 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 27, 5:53 PM CST, 4 hours 22 minutes earlier.

Area forecast discussion, May 27, 5:53 PM CST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
653 PM CDT Sat May 27 2017

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 318 PM CDT Sat May 27 2017/

Skies remain partly cloudy over the forecast area this afternoon
with temperatures in the 80s. A few thunderstorms have develop
over extreme northern sections of the forecast area where a Severe
Thunderstorm Watch is in effect until 9 PM this evening. A cold
front currently extends from southern Ohio across southern
Illinois and into the Texas panhandle.

The cold front will move slowly south tonight. More thunderstorms
are expected to develop ahead of the front and move through the
forecast area especially late tonight and into early Sunday
morning. Severe thunderstorms are possible with large hail and
damaging winds as the main threat. Locally heavy rainfall will be
possible and an isolated tornado is not out of the question.
Temperatures will remain warm tonight with lows Sunday morning in
the upper 60s to lower 70s.

On Sunday, the cold front will be moving toward the forecast area
reaching east Arkansas in the afternoon. More thunderstorms are
expected to form ahead of the front and move into the forecast
area. Some of these thunderstorms may be severe with large hail
and damaging winds as the main threats. Temperatures will be a
little cooler than today with more clouds over the region as
highs will be in the low to mid 80s. By Sunday night, the cold
front will finally move through much of the forecast area with
more thunderstorms expected. Temperatures will be a little cooler
Sunday night with lows Monday morning mainly in the 60s.

On Monday, the cold front will move out of the southern sections
of the forecast area with thunderstorms limited to those areas.
Temperatures will remain seasonable with highs in the low to mid
80s. By Monday night, the cold front will stall out across central
Mississippi with a chance of thunderstorms over portions of north
Mississippi.

The remainder of the forecast period appears to remain somewhat
unsettled as there will be some frontal boundary near or over the
forecast area. This will mean that there will be some threat of
thunderstorms from Tuesday through to next Saturday. It will not
be raining all of the time but there will be at least some chance
of thunderstorms during the extended periods of the forecast.
Temperatures will remain close to normal levels for the period
from Tuesday through next Saturday.

ARS

&&

.AVIATION...

Very moist and unstable airmass in place across the Mid-South.
Expect convection to the north of the region to eventually push
south overnight arriving at KJBR around 02z...KMKL at 03z...KMEM
at 04z and KTUP at 06z. IFR conds and strong winds gusts are
likely. After the line moves through there will be a period of
showers with some embedded thunder. MVFR cigs are likely during
the morning and will eventually improve to VFR later in the day
with scattered tsras possible as a cold front move through.

Outside of thunderstorms expect SSW winds 7-10 kts overnight
shifting to WSW on Sunday at 10-12 kts with occasional higher
gusts.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 27, 2:26 PM CST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
326 PM CDT Sat May 27 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-282230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
326 PM CDT Sat May 27 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Moderate Risk for severe thunderstorms north of a line
from Harrisburg, Arkansas, to Lexington, Tennessee. There is an
Enhanced Risk for severe thunderstorms south of the Moderate risk
and north of a line from Marvell, Arkansas to Savannah, Tennessee.
The Enhanced Risk area includes the Memphis Metropolitan Area.
The primary severe weather threat will be damaging winds, which
may be widespread and significant. In addition, large hail and
isolated tornadoes are also possible. The primary timing for
severe weather will be later this evening and overnight.

A Slight Risk for severe weather remains across the remainder of
the area. Although not as widespread, the potential will exist for
severe storms in these locations tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a Slight Risk for Severe Thunderstorms across the entire
Mid South on Sunday and Sunday night. The primary severe weather
risks during this period will be damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today through Sunday
night.

In the hours before

Local storm report, May 27, 9:01 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1001 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             1 N KENNETT             36.25N 90.05W
05/27/2017  M1.00 INCH       DUNKLIN            MO   LAW ENFORCEMENT

&&

WLC
Local storm report, May 27, 9:10 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1010 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     LIGHTNING        7 N JONESBORO           35.92N 90.69W
05/27/2017                   CRAIGHEAD          AR   LAW ENFORCEMENT

            LIGHTNING STRIKE CAUSES A HOUSE FIRE ON COUNTY ROAD 7593
            NORTH OF JONESBORO.

&&

SJM
Local storm report, May 27, 9:21 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1021 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             MARMADUKE               36.19N 90.39W
05/27/2017  E1.00 INCH       GREENE             AR   TRAINED SPOTTER

&&

SJM
Local storm report, May 27, 9:22 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1022 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     TSTM WND GST     COOTER                  36.05N 89.81W
05/27/2017  M76 MPH          PEMISCOT           MO   TRAINED SPOTTER

            NUMEROUS TREES DOWN.

&&

WLC
Local storm report, May 27, 9:47 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1047 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     W JONESBORO             35.82N 90.69W
05/27/2017                   CRAIGHEAD          AR   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN WEST JONEBORO.

&&

SJM
Local storm report, May 27, 9:50 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1050 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     3 SSW WALCOTT           35.99N 90.69W
05/27/2017                   GREENE             AR   EMERGENCY MNGR

            TREES BLOCKING THE ROAD AT HIGHWAYS 141 AND 358.

&&

SJM

The radar

The Memphis radar (KNQA), 42 km away, was scanning. The volume nearest the first event began at 04:12 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, De Soto

When
May 27, 10:15 PM CST to 10:25 PM CST
Where
De Soto County, 0.93 mi NE of Horn Lake Desoto Arp to 2.72 mi SW of Plum Pt
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
34.988, -90.017

Power lines down.

Thunderstorm Wind, Marshall

When
May 27, 11:00 PM CST to 11:10 PM CST
Where
Marshall County, Potts Camp to 2.94 mi ESE of Potts Camp
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
34.650, -89.320

Power lines down and a tree fell on a church in Potts Camp.

Thunderstorm Wind, Benton

When
May 27, 11:05 PM CST to 11:15 PM CST
Where
Benton County, 3.09 mi NE of Hickory Flat to 4.17 mi ENE of Hickory Flat
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.655, -89.147

Downed trees on Highway 2 near Pine Grove.

Thunderstorm Wind, Tippah

When
May 27, 11:15 PM CST to 11:25 PM CST
Where
Tippah County, 2.46 mi NW of Ripley to 2.43 mi ENE of Buena Vista
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
AWOS
Coordinates
34.758, -88.978

Trees down in Ripley.

Thunderstorm Wind, Union

When
May 27, 11:20 PM CST to 11:30 PM CST
Where
Union County, Myrtle to 1.1 mi W of Smalco
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
34.570, -89.120

Home damaged in Western Union County with debris in the road.

Thunderstorm Wind, Prentiss

When
May 27, 11:25 PM CST to 11:35 PM CST
Where
Prentiss County, 3.88 mi WNW of Blackland to 1.13 mi NNW of Blackland
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
34.680, -88.728

Trees down in the Dry Creek community.

Thunderstorm Wind, Union

When
May 27, 11:25 PM CST to 11:40 PM CST
Where
Union County, 1.13 mi WNW of New Albany Union Arp to 2.35 mi SSE of Ingomar
Measured
60 kt (69 mph) estimated gust
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
34.553, -89.039

Hole in the roof of the Health and Rehab Center. Several homes damaged along county roads 73 and 75 north of New Albany. Some home suffered damage along county road 107 south of the city. More damage occurred on Highway 15 near Ingomar. One distinct home suffered roof and column damage in New Albany.

Thunderstorm Wind, Prentiss

When
May 27, 11:30 PM CST to 11:40 PM CST
Where
Prentiss County, 3.01 mi SE of New Site to 5.3 mi ENE of Hazeldell
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
34.543, -88.378

Trees down on Highway 4 in the Piney Grove area.

Thunderstorm Wind, Union

When
May 27, 11:30 PM CST to 11:40 PM CST
Where
Union County, 0.71 mi E of Smalco to 1.74 mi SSE of New Albany
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
34.530, -89.067

Power lines down along Highway 178 along with a roof blown off a trailer along Highway 178 near Twin creek. Pool fence also blown down.

Thunderstorm Wind, Lee

When
May 27, 11:35 PM CST to 11:45 PM CST
Where
Lee County, 2.52 mi NW of Baldwyn to Baldwyn
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
34.524, -88.664

Trees down in town.

Thunderstorm Wind, Pontotoc

When
May 27, 11:40 PM CST to 11:50 PM CST
Where
Pontotoc County, 1.89 mi NNW of Ecru to 1.14 mi SW of Cherry Creek
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
34.376, -89.041

Trees and power-lines down across the community.

Thunderstorm Wind, Pontotoc

When
May 27, 11:45 PM CST to 11:55 PM CST
Where
Pontotoc County, 0.55 mi NNE of Cherry Creek to 2.11 mi ESE of Cherry Creek
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
34.358, -88.998

Damage to homes in the Center Hill community along with trees down.

Thunderstorm Wind, Pontotoc

When
May 27, 11:50 PM CST to May 28, 12:00 AM CST
Where
Pontotoc County, 7 mi NW of Pontotoc to 2.54 mi NE of Springville
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
34.322, -89.087

Trees and power-lines down west and north of Pontotoc.

Thunderstorm Wind, Tishomingo

When
May 27, 11:50 PM CST to May 28, 12:00 AM CST
Where
Tishomingo County, 0.42 mi SE of Tishomingo Co Arpt to 1.44 mi E of Golden
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.495, -88.196

A few trees down in Golden.

Thunderstorm Wind, Itawamba

When
May 27, 11:55 PM CST to May 28, 12:05 AM CST
Where
Itawamba County, 2.04 mi SSE of Kirkville to 4.21 mi SE of Kirkville
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
34.423, -88.486

Power-lines down in the Ratcliff community.

Thunderstorm Wind, Itawamba

When
May 27, 11:55 PM CST to May 28, 12:05 AM CST
Where
Itawamba County, Mantachie to 2.58 mi SE of Mantachie
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
34.330, -88.500

Trees and power lines down in Mantachie.

Thunderstorm Wind, Itawamba

When
May 28, 12:00 AM CST to 12:10 AM CST
Where
Itawamba County, 2.78 mi W of Fulton to 2.39 mi SW of Fulton
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.276, -88.468

Trees down on Highway 363 near Peppertown Road.

Thunderstorm Wind, Lee

When
May 28, 12:10 AM CST to 12:20 AM CST
Where
Lee County, Plantersville to 2.5 mi SSE of Plantersville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.220, -88.670

Trees down.

Thunderstorm Wind, Monroe

When
May 28, 12:30 AM CST to 12:40 AM CST
Where
Monroe County, 2.5 mi NW of Bigbee to 2.33 mi ENE of Becker
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
Broadcast Media
Coordinates
34.049, -88.546

Some trees down along Highway 278 in the Amory area and across northern Monroe County. A tree fell on a house in Amory.

Thunderstorm Wind, Monroe

When
May 28, 12:45 AM CST to 1:00 AM CST
Where
Monroe County, 1.13 mi NNE of Aberdeen Stinson Arp to 1.34 mi S of East Aberdeen
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.865, -88.572

A few trees down around Aberdeen.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698137, 698140, 698142, 698144, 698145, 698147, 698148, 698146, 698151, 698150, 698152, 698153, 698154, 698162, 698166, 698168, 698167, 698169, 698171, 698172.